Wisconsin, 2017

Flash Flood and Flooding in Wisconsin, July 21 to 22, 2017

July 21 to 22, 2017 · NWS ARX · 6 events in 1 county or zone

Two rounds of thunderstorms moved across southwest Wisconsin during the evening of July 21st into the early morning hours of the 22nd. Both rounds of storms produced heavy rains with totals of 4 to 8 inches estimated by radar over the southern half of Grant County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$942,000
Crop damage
$7.6 million
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Two rounds of thunderstorms moved across southwest Wisconsin during the evening of July 21st into the early morning hours of the 22nd. Both rounds of storms produced heavy rains with totals of 4 to 8 inches estimated by radar over the southern half of Grant County. This created flash flooding that closed numerous roads throughout the county and some houses in Platteville had water in their basements. Over 30 homes across Grant County sustained damage from the flooding. The first round of storms also produced some large hail with half dollar sized hail reported near Cassville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 21, 5:42 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 21, 5:42 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
642 AM CDT Fri Jul 21 2017

.SHORT TERM...(Today through Saturday)
Issued at 237 AM CDT Fri Jul 21 2017

High Impact Weather Potential: Focus of the forecast is squarely on
the next 24-36 hours in terms of the potential for additional
convection, including a risk for both severe storms and also
additional heavy rains and potential reinvigoration of flooding.

Rain...rain...go away! We simply don't need any more water for those
areas so badly impacted by flooding the past 24 hours, but
unfortunately the weather doesn't look to cooperate much through
tonight. While the usual caveats regarding lower confidence with
convective evolution do apply to some degree today into tonight,
starting to get a sense for how things will play out, and that does
include a pretty good risk for additional heavy rains in some areas
through tonight. Early this morning, a warm front remains draped
down into central Iowa, with much of our local area "cleaned out" of
instability as ongoing convection just to our south continues to
hold the boundary well intact. That will change through the morning
hours as low level ridging overhead right now works east, with
strengthening return flow ahead of an approaching weak shortwave
from western Nebraska/South Dakota helping bump the front and
associated instability back north, becoming centered somewhere
either side of the Mississippi River into the afternoon hours.

A gradual uptick in warm advection ascent ahead of that wave in
addition to broad moisture transport over the boundary should help
gradually develop convection through the morning and early afternoon
hours, though per current trends, that activity may be more
scattered than widespread. Heading into the later afternoon and
evening hours, there continue to be hints of a better organized
complex working east out of south-central Minnesota, tied to another
shortwave emanating from western South Dakota this morning. It's
this activity that may have a severe risk as we overlay better deep
layer and low level shear near the warm frontal boundary. Can't at
all rule out some damaging wind potential and some smaller hail
(freezing levels back up around 14kft or better), with even a lower
end risk for a tornado or two given pretty decent low level shear
profiles near the warm front itself. Per CAM guidance, wondering if
we'll see a mix of line segments and perhaps even a few supercells
during the later afternoon, rather similar actually to the setup
from Wednesday evening.

Thereafter, some pretty scary signals regarding a rapid uptick in
deep layer moisture transport directly toward the Mississippi River
counties once again after sunset. While the exact evolution will be
determined by the placement of the low level boundary and early
convective trends, the potential is quite high for another round of
very heavy rain-producing convection through the late evening and
early overnight hours, before the stronger moisture transport
finally shifts to our east after 08Z. Still, pending the
placement of convection, the damage may be done if heavy rains
repeat over those areas so severely impacted already, so this
bears very close watching. Thankfully, much of Saturday is looking
more and more quiet as opposed to earlier thinking as we again
see some type of bubble high slip into the area, with just a low
end risk for a shower or storm mainly toward I-94.

.LONG TERM...(Saturday Night through Thursday)
Issued at 237 AM CDT Fri Jul 21 2017

A well-deserved break from the very active weather still looks on
track from Saturday night through at least Tuesday if not Wednesday
as thermal troughing dominates the region while rather expansive
Canadian low level ridging works into the area. Outside of a risk
for some diurnal showers (maybe a rumble?) Sunday afternoon with a
better shortwave dropping through the northern Great Lakes, just not
seeing much in the way of any precip chances, with temps and
humidity levels much more comfortable as well. Toward midweek,
looking like we'll return some of the heat and humidity with
additional chances for showers and storms for a least a period or
two, though confidence in any timing this far out remains quite
low.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 642 AM CDT Fri Jul 21 2017

Moderate moisture transport will produce scattered showers and
storms at KRST between 21.13z and 21.17z. There will then be a
brief break before additional storms move into both TAF sites
from late afternoon into the evening. A few of these storms may be
severe with damaging winds the primary threat. In addition, these
storms will briefly lower ceilings and visibilities in MVFR
range.

&&

.HYDROLOGY...
Issued at 237 AM CDT Fri Jul 21 2017

Aerial flood warnings continue for counties impacted by
significant rains and flooding east of the Mississippi River, with
flood crests currently working down the Trempealeau and Kickapoo
Rivers as well as down the La Crosse River. Showers and
thunderstorms will again increase in coverage through the day
today and into tonight, with several rounds of storms possible.
Given very high moisture levels in place (precipitable water
values around 2 inches or better) and the increasing potential
for storms to redevelop over much of the same area where 4-6+
inches already fell, flash flooding could rapidly develop later
today into tonight. Those along waterways really need to pay very
close attention to the weather today, and be prepared to act
quickly if heavy rains again develop.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from noon CDT today through Saturday morning
     for WIZ032>034-041>044-053>055-061.

MN...Flash Flood Watch from noon CDT today through Saturday morning
     for MNZ079-086>088-094>096.

IA...Flash Flood Watch from noon CDT today through Saturday morning
     for IAZ009>011-030.

&&

SHORT TERM...Lawrence
LONG TERM...Lawrence
AVIATION...Boyne
HYDROLOGY...Lawrence
Hazardous weather outlook, Jul 21, 2:21 AM CST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
321 AM CDT Fri Jul 21 2017

IAZ009>011-030-MNZ079-086>088-094>096-WIZ032>034-041>044-053>055-
061-221200-
Howard-Winneshiek-Allamakee-Clayton-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-Houston-Buffalo-Trempealeau-Jackson-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
321 AM CDT Fri Jul 21 2017

This Hazardous Weather Outlook is for portions of northeast
Iowa, southeast Minnesota, and central into southwest Wisconsin.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect this afternoon through tonight.

Several rounds of thunderstorms will impact the area today into
tonight. Some storms could be severe with a risk for damaging
winds and hail. An isolated tornado also cannot be ruled out.

In addition, very heavy rainfall is possible with any storms
through tonight, with a risk for flash flooding to develop quickly
if storms repeatedly impact the same areas. Areas which received
heavy rains Wednesday night will be most susceptible to additional
significant flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few thunderstorms are possible near and north of Interstate 94
Saturday afternoon. These storms are not expected to be severe.

Additional thunderstorms are possible areawide Tuesday night
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar has been scheduled for 11 am today.

IAZ008-018-019-029-WIZ017-029-221200-
Mitchell-Floyd-Chickasaw-Fayette-Taylor-Clark-
321 AM CDT Fri Jul 21 2017

This Hazardous Weather Outlook is for portions of northeast
Iowa as well as portions of central Wisconsin.

.DAY ONE...Today and Tonight

Several rounds of thunderstorms will impact the area today into
tonight. Some storms could be severe with a risk for damaging
winds and hail. An isolated tornado also cannot be ruled out.

In addition, very heavy rainfall is possible with any storms
through tonight, with a risk for flash flooding to develop quickly
if storms repeatedly impact the same areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few thunderstorms are possible near and north of Interstate 94
Saturday afternoon. These storms are not expected to be severe.

Additional thunderstorms are possible areawide Tuesday night
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar has been scheduled for 11 am today.

Lawrence

In the hours before

Special weather statement, Jul 21, 4:41 AM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service La Crosse WI
541 AM CDT Fri Jul 21 2017

MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-211300-
Wabasha-Winona-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
Including the cities of Wabasha, Winona, Caledonia, Medford,
Neillsville, Alma, Arcadia, Whitehall, Black River Falls,
La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua,
Prairie Du Chien, Richland Center, and Platteville
541 AM CDT Fri Jul 21 2017

...Areas of Dense Fog through 8 AM...

Areas of dense fog continue across the region, particularly
in river valley locations where visibility has been reduced below
one-half mile in spots. If traveling this morning, be alert to
the potential for quick changes in visibility along your route.
Fog is expected to burn off by 8 am for most areas.

Lawrence
Special weather statement, Jul 21, 6:49 AM CST, 41 minutes before
Special Weather Statement
National Weather Service La Crosse WI
749 AM CDT Fri Jul 21 2017

WIZ034-042>044-054-055-061-211400-
Jackson-Monroe-Juneau-Adams-Crawford-Richland-Grant-
Including the cities of Black River Falls, Sparta, Tomah,
Mauston, Friendship, Prairie Du Chien, Richland Center,
and Platteville
749 AM CDT Fri Jul 21 2017

...Areas of Dense Fog through 9 AM...

Areas of dense fog continue across parts of central and southwest
Wisconsin. This is particularly the case in the river valley
locations.

If traveling this morning, be alert to the potential for quick
changes in visibility along your route. Fog is expected to burn
off by 9 am for most areas.

Boyne

The radar

The La Crosse radar (KARX), 122 km away, was scanning. The volume nearest the first event began at 13:31 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flood, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Grant

When
July 21, 7:30 AM CST to July 22, 3:00 AM CST
Where
Grant County, 2.57 mi NW of Burton
Reported by
Public
Coordinates
42.750, -90.850

Near Burton, 7.20 inches of rain fell.

Hail, Grant

When
July 21, 4:16 PM CST
Where
Grant County, 2.13 mi NNE of Cassville Muni Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
42.750, -90.960

Half dollar sized hail was reported north of Cassville.

Hail, Grant

When
July 21, 4:17 PM CST
Where
Grant County, 1.02 mi E of Cassville Muni Arpt
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
42.720, -90.950

Flash Flood, Grant

When
July 21, 6:50 PM CST to July 22, 3:00 AM CST
Where
Grant County, Glenhaven to Cassville
Cause
Heavy Rain
Property damage
$942,000
Crop damage
$7.6 million
Reported by
Emergency Manager
Coordinates
42.830, -91.070

Locally heavy rains of 4 to 8 inches, produced flash flooding across the southern half of Grant County. Parts of State Highway 81 north of Cassville were washed out where a sinkhole formed. The flood waters around Cassville caused five people to be trapped in their residences and swept away three cars. About a dozen homes had water over the first floor and one home was a complete loss as the flood waters shifted it off the foundation. A person had to be rescued from a floating camper at a campground southeast of Cassville. Around 20 roads were closed or significantly damaged throughout the county because of the flooding. Across the county, a total of 5 homes were destroyed, 12 sustained major damage and 20 had minor damage. In Platteville, numerous streets were flooded with lots of houses surrounded by water and some basements were flooded.

Flood, Grant

When
July 21, 6:50 PM CST to July 22, 5:25 AM CST
Where
Grant County, 2.24 mi NE of Rockville to 2.54 mi NE of Rockville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.738, -90.643

Runoff from heavy rains pushed the Platte River out of its banks near Rockville. The river crested over three and a half feet above the flood stage at 12.58 feet.

Flood, Grant

When
July 21, 7:25 PM CST to July 22, 9:10 PM CST
Where
Grant County, 0.36 mi ENE of Burton to 0.24 mi ENE of Burton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.722, -90.814

Runoff from heavy rain pushed the Grant River out of its banks near Burton. The river crested over eight feet above the flood stage at 26.45 feet.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713675, 712774, 712773, 712802, 714594, 714516.